|| Checking for direct PDF access through Ovid
A probable anaphylactoid reaction to the injectable formulation of the atypical antipsychotic paliperidone in a patient with established tolerability to oral risperidone is reported.A 19-year-old man with schizophreniform disorder was admitted to the emergency department experiencing command hallucinations and persecutory delusions. The patient was treated with oral risperidone during which time his presenting symptoms improved; no risperidone-related adverse effects were noted. Due to concerns about long-term adherence to daily risperidone use, it was decided to initiate once-monthly injections of paliperidone palmitate extended-release suspension. Within 15 minutes of the first paliperidone injection, the patient developed flushing of the face, neck, and head, and he soon developed chills, rigors, and difficulty breathing; after treatment to resolve those symptoms, oral risperidone was restarted. No further drug-related problems occurred during the man's hospital stay. The pharmacy subsequently received notice that the medication lot from which the patient had received the paliperidone dose had been recalled due to reports of cracked syringes, but a possible link between the syringe defect and the man's anaphylactoid symptoms could not be determined. The temporal relationship between paliperidone palmitate administration and the onset of the man's symptoms, as well as application of the Naranjo nomogram, indicated a probable anaphylactoid reaction associated with the paliperidone formulation.A man who had tolerated oral risperidone developed an anaphylactoid reaction after receiving an injection of paliperidone palmitate extended-release suspension. After recovering from the reaction, the patient again received oral risperidone without adverse effects.